Maybe this drug should be evaluated as to whether or not it needs to remain on the market. Death is a very high price to pay for a pill.
"First described in 1922, Stevens-Johnson syndrome (SJS) is an immune-complex–mediated hypersensitivity complex that is a severe expression of erythema multiforme. It is known by some as erythema multiforme major, but disagreement exists in the literature. Most authors and experts consider SJS and toxic epidermal necrolysis (TEN) different manifestations of the same disease. For that reason, many refer to the entity as SJS/TEN. SJS typically involves the skin and the mucous membranes. While minor presentations may occur, significant involvement of oral, nasal, eye, vaginal, urethral, GI, and lower respiratory tract mucous membranes may develop in the course of the illness. GI and respiratory involvement may progress to necrosis. SJS is a serious systemic disorder with the potential for severe morbidity and even death. Missed diagnosis is common."
Modafinil (Provigil) Will Carry Hypersensitivity Reaction Warning
By Peggy Peck, Executive Editor, MedPage Today
October 25, 2007
ROCKVILLE, Md., Oct. 25 -- The FDA said Cephalon has agreed to update the modafinil (Provigil) label to include a warning about increased risk of Stevens-Johnson syndrome and other serious rashes and hypersensitivity reactions.
In a letter to physicians, Jeffrey M. Dayno, M.D., vice president for medical services of Cephalon, warned that worldwide post-marketing revealed rare cases of serious or life-threatening rash, including SJS, toxic epidermal necrolysis, and drug rash with eosinophilia and systemic symptoms in adults and children.
Moreover, multi-organ hypersensitivity reactions "including at least one fatality in post-marketing experience, have occurred in close temporal association to the initiation of modafinil," he wrote.
He said the drug should be stopped at the first sign of rash or other hypersensitivity reaction, and patients should be advised to immediately call their physicians.
Dr. Dayno also reminded clinicians that modafinil "is not approved for pediatric patients for any indication" and that the drug can cause psychiatric symptoms including anxiety, mania, hallucinations, and suicidal ideation.
In clinical trials in pediatric patients, the rate of rash resulting in discontinuation of the drug was about 0.8% (13 per 1,585), a rate that included one confirmed case of SJS and one case of apparent multi-organ hypersensitivity reaction. Also in the trials were several reported cases of fever along with vomiting and leukopenia.
No serious rashes were reported in clinical trials of adults (0 per 4,264), according to Dr. Dayno.
Angioedema has also been reported in patients taking modafinil, and Dr. Dayno said patients should be advised to immediately stop the drug if they experience swelling of the face, eyes, lips, tongue, or larynx and/or difficulty in swallowing, breathing, or hoarseness.
Modafinil is a central nervous system stimulant that is used for treatment of sleep disorders such as narcolepsy and shift-work sleep disorder. It is also used along with continuous positive airway pressure (CPAP) devices to treat obstructive sleep apnea-hypopnea syndrome.